Indigestion drugs can cause the symptoms they are designed to treat

There’s an interesting editorial in the BMJ today about the treatment of chronic (long-term) heartburn/reflux (gastro-oesophageal reflux disease) [1]. The piece makes the point that surgery has some merit here, are starting with a relatively lukewarm appraisal of the usual medical management of this condition. The mainstay drugs here are the ‘proton pump inhibitors’ which suppress acid secretion in the stomach. The authors state, ‘When these drugs are discontinued symptoms often relapse, so most patients take them long term. This is inconvenient for patients and expensive for the health service. Concerns also exist over the long term safety of this treatment-continued acid suppression is associated with increased risk of infective diarrhoea and hip fracture, although whether these associations are causal is unclear.’

No, we don’t know if proton-pump inhibitors cause an increased risk of infective diarrhoea and hip fracture, but there are quite obvious mechanisms by which they might. Stomach acid is important for the digestion of food, and suppressing it can lead to the body getting less nutritional value from the food it eats. Mineral absorption can be particularly compromised here, and this could impact on bone health. Also, stomach acid acts as a bit of ‘steriliser’ for germs that come in through the mouth. Reduced effectiveness here, as a result of acid-suppressing medication, could raise the risk of unwanted organisms making their way into the lower reaches of the gut to cause diarrhoea and other symptoms.

The authors also point out that many individuals relapse when they stop taking their proton pump inhibitors. After acid suppression, once the shackles are removed, there can be hypersecretion (over secretion) of acid, which can potentially give rise to worse symptoms than there were in the first place. Very recently saw the publication of a study in which healthy individuals (with no indigeston, reflux or heartburn) were treated with a proton pump inhibitor for 8 weeks [2]. 44 per cent of them had symptoms of indigestion or heartburn on stopping the drugs. Remember, they had no symptoms before.

This paper is accompanied by an editorial [3]. Its title ‘˜Evidence That Proton-Pump Inhibitor Therapy Induces the Symptoms it Is Used to Treat’ says it all, really.

Last year, the BMJ published an editorial claiming that proton pump inhibitors are massively over-prescribed [4]. According to this editorial, between 25 and 70 per cent of individuals on these medications have no appropriate indication to be taking them. I commented at the time that I do see quite a lot of patients for whom this appears to be true in practice. The classic picture is of a male individual who has suffered from upper abdominal discomfort/indigestion for some time. Investigations (e.g. endoscopy  – looking at the upper digestive tract through a flexible scope) have usually found little or no explanation for the symptoms. Then a doctor makes a decision to ‘try’ a proton pump inhibitor to see what effect this has. Usually the individual describes feeling ‘a bit better’ or is unsure whether the medication is benefiting them at all.

I also made the point that many of these individuals have symptoms that don’t seem to be related to low stomach acid secretion.  A few years ago there used to be a test for stomach acid secretion in a specialised lab here in London, UK, using something known as the Heidelberg capsule (a tiny pH sensitive device) and radiotelemetry (the device would send a pH reading from the stomach to a device outside the body). Before this test was, I believe, outlawed by the European Union, I estimate that I ran about 200 or so of these tests on patients with symptoms of indigestion and/or acid reflux. Only ONE came back as showing signs of excess acid. The significant majority actually showed LOW stomach acid levels (the minority had ‘normal’ acid levels).

So, why would someone with low stomach acid feel like they have ‘acidity’? One theory to explain this is that low stomach acid causes digestion to stall, which makes it more likely for a big meal to ‘sit’ in the stomach. Leakage of stomach contents into the oesophagus (gullet) is more likely too. Now, the oesophagus is not designed to have acid in it. So even something not very acid may feel ‘acidic’ once it’s in the oesophagus. Also, stomach acid is thought to be important for the production of  ‘mucin’ -  basically a substance that protects the stomach lining from its own acid. Low stomach acid in the long term might mean less mucin, which leaves the stomach lining open to attack from whatever acid is there.

So, one of the potential problems with proton pump inhibitors is that they can cause hypersecretion of acid when withdrawn. However, if they’ve left the stomach under-protected as a result of mucin degradation, the individual can expect fireworks there.

For anyone contemplating getting off proton pump inhibitors I generally give two pieces of advice. First, the medication must be weaned off gradually, generally over several weeks. Secondly, it can really help to take a natural agent that stimulates mucin secretion. My supplement of choice here is deglycyrrhizinated liquorice (DGL). The normal recommended dose is 250 – 500 mg, 15 minutes before each meal and 1 – 2 hours before bedtime. DGL should be taken as a tablet which ideally should be chewed prior to swallowing.

In addition, there’s a number of steps that can be taken to ease the digestive load and make upper digestive symptoms much less likely. Of particular importance here, is chewing. Proper chewing is essential for optimal digestion. Chewing mixes food with saliva which contains an enzyme called amylase. Amylase starts the digestion of starchy foods such as bread, potatoes, rice and pasta. Chewing also breaks food up, which increases the surface area exposed to acid and digestive enzymes. Think about two ice cubes dropped into water, but one is crushed first. Which melts quickest? It’s essentially the same with food in the stomach. Each mouthful of food should be chewed to a cream before swallowing.

In addition to thorough chewing, it helps to avoid large meals (the larger the meal, the larger the load on the digestive system) and late meals (digestion is at its lowest in the evening). Generally, it helps to avoid drinking with meals, because this can dilute the digestive secretions which break food down, disturbing digestion. Finally, it can often help to separate protein-based foods such as meat, fish and cheese from carbohydrates such as bread, potatoes, rice and pasta at mealtime. This makes it much generally easier for the body to digest food efficiently. This way of eating, sometimes referred to a ‘food combining’ does not need to be followed religiously, but is worth considering in the evening when we tend to have our meal which may not be too far from bedtime either. I don’t advocate a lot of starchy carbs in the diet, so in practice for most people what this means is a piece or meat or fish or an omelette, coupled with salad and/or vegetables (but no potatoes). I have to say, my experience is that this way of eating generally turns digestive symptoms out like a light.

References:

1. Ford AC, et al. Treatment of chronic gastro-oesophageal reflux disease. BMJ  2009;339:b248

2. Reimer C, et al. Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers After Withdrawal of Therapy. Gastroenterology. 2009;137(1):80-7

3. McColl, KEL, et al. Evidence That Proton-Pump Inhibitor Therapy Induces the Symptoms it Is Used to Treat. Gastroenterology 2009;137(1): 20-22

4. Forgacs I, et al. Overprescribing proton pump inhibitors. BMJ 2008336:2-3

4 Responses to Indigestion drugs can cause the symptoms they are designed to treat

  1. Dr P.D Juyal 12 August 2011 at 12:07 am #

    A very interesting article in deed and may be helpful in longer term.

Trackbacks/Pingbacks

  1. What’s causing this lady’s stomach to bloat after eating? | Dr Briffa's Blog - A Good Look at Good Health - 4 August 2011

    [...] For more on low stomach acid secretion and some thoughts on its management, see here. [...]

  2. More evidence that acid-suppressing medication can sometimes do more harm than good | Dr Briffa's Blog - A Good Look at Good Health - 8 September 2011

    [...] secretion in the stomach. They do help control symptoms in some people. However, as I revealed in a blog post back in 2009, they can also cause the very symptoms they are designed to [...]

  3. Acid-suppressing meds can do more harm than good | Next Level Nutrition - 17 October 2011

    [...] They do help control symptoms in some people. However, as I revealed in a blog post back in 2009, they can also cause the very symptoms they are designed to [...]

Leave a Reply